Alert archive / Arizona / Areal Flood Warnings in 2021

Areal Flood Warning 7, NWS Tucson, AZ

July 23, 2021Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this areal flood warning at Jul 23, 2021, 9:06 AM MST for Pima County, Pinal County, Arizona. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 9:06 AM MST (16:06 UTC)
Expired
Jul 23, 2021, 9:00 PM MST
In force
12 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 91 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 4.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2376 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

946 
WGUS45 KTWC 231606
FLWTWC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tucson AZ
906 AM MST Fri Jul 23 2021

AZC019-021-240400-
/O.NEW.KTWC.FA.W.0007.210723T1606Z-210724T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
906 AM MST Fri Jul 23 2021

The National Weather Service in Tucson has issued a

* Flood Warning for...
  Northeastern Pima County in southeastern Arizona...
  South Central Pinal County in southeastern Arizona...

* Until 900 PM MST Friday.

* At 906 AM MST, Recent gauge reports indicated heavy rain due to 
  thunderstorms overnight has increased flow in area washes. Flows 
  along the Santa Cruz will increase the chances of flooding 
  downstream.  Impacted areas will include Tucson, Marana, Oro 
  Valley, Chui Chu, and Eloy. Between 1 and 4 inches of rain have 
  fallen over the last 24 hours.

* Some locations that will experience flooding include...
  Tucson, Oro Valley, Marana, Davis-Monthan Air Force Base, Casas 
  Adobes, Drexel Heights, Eloy, Flowing Wells, Tanque Verde, Vail, 
  South Tucson, Avra Valley, Tortolita, Picacho, Saguaro National 
  Park West, Catalina State Park, Catalina Foothills, Sabino Canyon 
  Recreation Area, Tucson International Airport and Picacho Peak 
  State Park.

This includes the following streams and drainages...
  Santa Cruz River, Pantano Wash, Cienega Creek, Sabino Creek, and 
  Rillito River.
Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.
Flooding is occurring along the Santa Cruz, Rillito, Pantano Wash, 
Sabino Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3277 11160 3279 11156 3271 11146 3256 11125
      3243 11093 3229 11064 3199 11048 3200 11071
      3215 11097 3222 11114 3235 11133 3250 11150
      3265 11178 3274 11168 3274 11167 3276 11161

$$

MJS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood warning went out at Jul 23, 3:07 AM MST, 5 hours 59 minutes earlier.

Area forecast discussion, Jul 23, 3:07 AM MST, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
307 AM MST Fri Jul 23 2021

.SYNOPSIS...An approaching weather system from the east will
continue to bring periods of widespread showers and thunderstorms
to the area through Saturday night. Heavy rainfall combined with
a saturated ground may result in areas of flash flooding and
flooding during this period. Improving weather can be anticipated
late Sunday, although elevated flows in area washes and streams
will still be possible. Thereafter, expect fewer storms to start
the week before increasing again by Thursday.

&&

.DISCUSSION...Our main weather driver will be an unusually strong
and coherent mid level low embedded in the easterlies under high
pressure to our north. As this system pushes slowly across New
Mexico and into our area over the next 36 hours, we will see
periods of widespread shower and thunderstorm activity. With
precipitable water values maxing out as high as 2 inches tonight
into early Saturday combined with large scale synoptic forcing,
flash flooding and flooding will continue to be a threat through
at least Saturday night.

Two large scale convective complexes in the upper level diffluent
field ahead of the low fed much of our weather over the past 8
hours, with one over Tucson and another over southern portions of
Flagstaff's area to our north. A remnant MCV drifting slowly to
the southwest will continue to focus moderate to locally heavy
shower activity this morning, with heaviest additional rainfall
from western Tucson to Silver Bell and Three Points. Broad outflow
from the complex north of our area will reinforce this shower
activity by 8 AM for Tucson Metro. From mid morning to early
afternoon, the strongest storms will tend to fire around the
periphery of this feature south and west of Tucson.

Partial clearing east and northeast of us this afternoon, so
expect organized convection near and north of the Mogollon Rim and
west central New Mexico as the low pushes closer. This will
likely lead to another overnight heavy rainfall event that would
tentatively include Graham and Pinal counties before midnight,
spreading southward into Pima and Cochise counties before 3 AM.

Ensembles are in good agreement with the main low shifting
overhead by Saturday night with subsidence and partial drying
behind the low as it slowly shifts west of us by late Sunday and
the heavy rain threat wanes.

A worked-over atmosphere, weak storm level flow and mid level
warming / subsidence behind the low should lead to below average
thunderstorm coverage Monday and Tuesday. Ensemble means suggest
our typical flow pattern resumes by Thursday for average coverage
typical for late July and early August.

&&

AVIATION...Valid through 24/12Z.
SCT-BKN clouds at 8k-12k ft MSL and scattered to numerous SHRA/TSRA
through the period. Expect MVFR CIGS/VSBYS and mountain obscurations
around TSRA along with gusty outflow winds, potentially in excess of
45 kts with the strongest storms. Otherwise, SFC wind generally less
than 12 kts following diurnal trends. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Periods of heavy rainfall are expected into the
weekend, with scattered to numerous showers and thunderstorms.
Flooding issues are expected to continue, due to part to saturated
soils. While in this pattern, showers and storms will be possible
throughout both the daytime and nighttime. Gusty winds in excess of
40 mph and numerous lightning strikes may accompany stronger storms.
Daytime temperatures will remain below normal. 20-foot winds will
generally be less than 15 mph when not influenced by thunderstorms.
A bit of a reprieve from showers and storms is possible the middle
of next week.

&&

.HYDROLOGY...Given the chance for heavy rainfall and already
saturated soils the potential for flows in rivers and washes is high.
The latest river forecasts from the Colorado Basin River Forecast
Center show Sabino Creek, Pantano Wash near Vail, and Santa Cruz
River at Trico Road rising near or to flood stage on Saturday.
However, most river forecasts across southeast Arizona show elevated
stream flow over the weekend. With high enough rainfall amounts other
locations could reach flood stage and possibly out of bank flow.
Stream flow may also take longer to recede if basin receives multiple
days of rainfall. Potentially leading to elevated stream flow into
early next week.

River observations and forecasts can be found at the following
sites:
https://water.weather.gov/ahps2/index.php?wfo=twc
http://www.cbrfc.noaa.gov

&&

.CLIMATE...Daily rainfall records are likely to be broken across
southeast Arizona through Saturday. Interesting high temperature
note. There is a 20% chance that the high temperature in Tucson
on Saturday may may not get out of the 70s. Since 1895, there have
only been 10 days in July in which the high temperature was in
the 70s with the last occurrence being July 22, 1998 when the high
was 76. Interesting.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday evening for AZZ501>515.

&&

Public...Meyer
Aviation...Carpenter
Fire Weather....Carpenter

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 23, 6:47 AM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
647 AM MST Fri Jul 23 2021

AZZ502-231430-
Tohono O'odham Nation including Sells-
647 AM MST Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 730 AM
MST...

At 646 AM MST, Doppler radar was tracking a strong thunderstorm near
Sells, moving southeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sells, Ali Chukson, Gu Oidak, Fresnal, No:ligk, Cababi, San Luis -
Sells District, Artesia, Rincon and Ali Molina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3188 11207 3210 11207 3215 11193 3188 11167
TIME...MOT...LOC 1346Z 332DEG 35KT 3200 11193

Singer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:36 PM MSTSpecial Weather StatementTWCPinal39 min
Jul 22, 5:42 PM MSTSevere Thunderstorm WarningTWCPima48 min
Jul 22, 5:44 PM MSTSpecial Weather StatementTWC46 min
Jul 22, 6:01 PM MSTAreal Flood AdvisoryTWCPima119 min
Jul 22, 6:19 PM MSTSpecial Weather StatementTWC26 min
Jul 22, 6:33 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Jul 22, 6:37 PM MSTSpecial Weather StatementTWC38 min
Jul 22, 6:47 PM MSTSpecial Weather StatementTWC43 min
Jul 22, 6:57 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 22, 7:02 PM MSTSpecial Weather StatementTWCGraham28 min
Jul 22, 7:05 PM MSTAreal Flood AdvisoryTWCPinal115 min
Jul 22, 7:21 PM MSTFlash Flood Warning Considerable damage threatTWCPinal2 hr
Jul 22, 7:46 PM MSTSpecial Weather StatementTWCGraham59 min
Jul 22, 7:58 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 22, 8:11 PM MSTSpecial Weather StatementTWCCochise64 min
Jul 22, 8:21 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Jul 22, 8:37 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham3 hr
Jul 22, 8:41 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Jul 22, 9:15 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 22, 9:54 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 22, 10:10 PM MSTSpecial Weather StatementTWCSanta Cruz50 min
Jul 22, 10:15 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 22, 10:18 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Jul 22, 10:19 PM MSTAreal Flood AdvisoryTWCPinal116 min
Jul 22, 10:34 PM MSTSpecial Weather StatementTWCCochise56 min
Jul 22, 10:45 PM MSTSpecial Weather StatementTWC45 min
Jul 22, 10:49 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 22, 11:06 PM MSTFlash Flood Warning Considerable damage threatTWCPinal3 hr
Jul 22, 11:44 PM MSTFlash Flood Warning Considerable damage threatTWCGraham2 hr
Jul 22, 11:45 PM MSTSevere Thunderstorm WarningTWCPima60 min
Jul 22, 11:52 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz4 min
Jul 23, 12:07 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 23, 12:46 AM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 23, 12:51 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 23, 2:13 AM MSTAreal Flood WarningTWCPima6 hr
Jul 23, 6:47 AM MSTSpecial Weather StatementTWCPima43 min

Nearby

Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.